Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 121, NWS Tucson, AZ

August 23, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2022, 7:25 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2022, 7:25 PM MST (02:25 UTC)
Expired
Aug 23, 2022, 10:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 9:45 PM MSTFLASH FLOOD8 Sw Tucson, AZROAD CLOSURE DUE TO FLOODING FROM HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WGUS55 KTWC 240225
FFWTWC
AZC019-240530-
/O.NEW.KTWC.FF.W.0121.220824T0225Z-220824T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
725 PM MST Tue Aug 23 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...

* Until 1030 PM MST.

* At 725 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the southern and southwestern portions of the 
  Tucson Metro Area. Radar estimated between 0.75 and 1.50 inches of 
  rain has fallen between the Tucson International Airport to the 
  San Xavier Mission, and south to Pima Mine Road. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, 
  Drexel Heights, Pascua Pueblo Yaqui Reservation, East Sahuarita, 
  Summit, Tucson International Airport, Valencia West and San Xavier 
  Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3217 11092 3214 11082 3190 11097 3188 11126
      3211 11111

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
182 
WGUS75 KTWC 240525
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1025 PM MST Tue Aug 23 2022

AZC019-240535-
/O.EXP.KTWC.FF.W.0121.000000T0000Z-220824T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1025 PM MST Tue Aug 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST THIS EVENING FOR 
EAST CENTRAL PIMA COUNTY...

Flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3217 11092 3214 11082 3190 11097 3188 11126
      3211 11111

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:01 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 23, 3:01 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Tue Aug 23 2022

.SYNOPSIS...Daily scattered showers and thunderstorms will
continue into the upcoming weekend although the heavy rainfall
threat will be much less than this past weekend. Temperatures will
be warmer but remain a bit below normal during the work week.

&&

.DISCUSSION...12z 500 mb analysis placed mid-level high over
southern NV with light N-NE flow over the area. PW values this
morning, using various sources, ranged from 1.25" east of Tucson
to 1.70" west of Tucson.

Although activity has been slow to get started this afternoon
across the area, activity has fired up nicely over the eastern Rim
with thunderstorm outflows from this area propagating S/SW under
N/NE steering flow through the late evening hours. Main threats
will be strong gusty winds, blowing dust, heavy rain and flash
flooding. SPC has areas from Tucson west under Marginal Risk for
severe thunderstorms.

Steering flow Wednesday changes slightly to more out of the east
with scattered storms pushing west during the late afternoon and
early evening hours. Again main threats will be strong gusty
winds, blowing dust, heavy rain and flash flooding.

Thursday into the weekend: Downturn in activity as the upper high
settles in over northern Mexico. This will bring a drier westerly
flow aloft. However we'll have enough lingering moisture around
for daily chances of storms, mainly south and east of Tucson.

High temperatures over the last 7 days on the month will be
around late August normals.

&&

.AVIATION...Valid through 24/00Z.
Scattered showers and thunderstorms will be propagating off the
higher terrain to the SW across the lower elevations into the
overnight hours tonight. Expect SCT-BKN cloud decks 7k-10k ft AGL
developing this afternoon with SCT-BKN higher clouds through the
period. Stronger SHRA/TSRA could reduce visibilities in heavy
downpours, briefly lower CIGS to 3k- 6k ft AGL and produce gusts
to 40+ kts. Otherwise winds generally light and following diurnal
trends. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of scattered showers and thunderstorms
will continue through this upcoming weekend with a bit of a downward
trend after Thursday. Primary threats will be strong winds,
lightning, and isolated flash flooding. Outside of thunderstorm
activity, wind trends will remain light and follow typical diurnal
trends.

&&

.HYDROLOGY...The Gila River will continue to see a flood wave move
slowly downstream into Wednesday and then remain elevated through
into the weekend. Flood warnings and advisories are in effect as
a result of this flow.

&&

.TWC NON-Flood WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 3:31 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST Tue Aug 23 2022

AZZ506-509-511-232315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
331 PM MST Tue Aug 23 2022

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 415 PM MST...

At 329 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Aravaipa Canyon Wilderness, or 24 miles east of
Christmas. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3300 11049 3304 11040 3310 11029 3297 11007
      3279 11031
TIME...MOT...LOC 2229Z 317DEG 4KT 3297 11033

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

LJT
Local storm report, Aug 23, 7:11 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
711 PM MST TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     7.5 SSE TUCSON          32.10N 110.84W
08/23/2022  M76 MPH          PIMA               AZ   ASOS

            WIND GUST WAS MEASURED AT THE TUCSON
            INTERNATIONAL AIRPORT.

&&
Local storm report, Aug 23, 7:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
725 PM MST TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     8.2 ESE TUCSON          32.15N 110.76W
08/23/2022                   PIMA               AZ   PUBLIC

            SOCIAL MEDIA REPORT OF MULTIPLE POWER POLES
            DOWN ON KOLB BETWEEN GOLF LINKS AND
            ESCALANTE.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:04 PM MSTFlash Flood Warning Considerable damage threatTWCPinal116 min
Aug 23, 5:10 PM MSTSevere Thunderstorm WarningTWCPima, Pinal50 min
Aug 23, 5:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 23, 5:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal34 min
Aug 23, 5:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 23, 6:06 PM MSTSevere Thunderstorm WarningTWCPima, Pinal39 min
Aug 23, 6:25 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min
Aug 23, 6:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal2 hr
Aug 23, 6:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 23, 7:09 PM MSTAreal Flood AdvisoryTWCCochise, Pima111 min
Aug 23, 7:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 23, 7:29 PM MSTFlash Flood Warning Considerable damage threatTWCCochise91 min
Aug 23, 7:37 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Aug 23, 7:39 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Aug 23, 7:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 8:39 PM MSTAreal Flood AdvisoryTWCPima111 min
Aug 23, 8:50 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 9:02 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 23, 9:18 PM MSTFlash Flood Warning Considerable damage threatTWCCochise87 min
Aug 23, 10:51 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 24, 2:24 AM MSTRiver Flood AdvisoryTWCGraham17 hr
Aug 24, 3:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.